News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: sweet tasting reflux..etc.


 azure - Thu Oct 28, 2004 2:26 pm

Hello.
glad to have found this forum.
since june 2004 i began to have pain on my right side just under my ribcage.would be constant and dull with intermittent stabbing pains.as well i had awful nausea,constipation and loss of appetite.by the time i saw my doctor i'd lost 14lbs.my gp ran some tests and found elevated liver enzymes as well as general anemia and a B12 deficiency.i have since had a few B12 injections.he suspected gallstones but an ultrasound revealed none. i had nausea and vomiting in january 2004 also and was admitted where i had a colonoscopy and endoscopy.all was normal.i was taking gabapentin at the time and my neurologist switched me to dilantin lest it was that which causing all this.was ok on 300mg of dilantin till june so i wonder if it is side effects or not..
rarely have the pain anymore but nausea is constant and i throw up at atleast twice a week after eating..or even swallowing pills..still lack appetite.
gravol no longer gives me much relief...nor pantolc which id taken up until july.
strangest to me is that ive had episodes of reflux from time to time in my life but now is nearly constant..and the taste is actually sweet rather than sour or bitter..except of course after vomiting. i don't know if that is an important detail or not..
lastly,i burp all day long or feel like i will and ther is no release.pressure of that bothers me..
will see a gi specialist in a couple weeks but any insight would be appreciated.
forgive me for rambling on..
thank you,
azure.
 Dr. Safaa Mahmoud - Sun Jun 18, 2006 7:13 pm

User avatar Dear Azure,
Anorexia, Nausea and gastrointestinal upset are frequent side effect for both Gabapentine and Dilantin and are concentration dependent side effects. The right abdominal pain that was discovered by investigations to be associated with elevated hepatic enzymes, most probably is related to hepatitis that is expected in this case according to the history you have given is chemical hepatitis, a side effect caused by some drugs. Gabapentine is not metabolized in the liver, but elevated liver enzymes have been reported in patients using this drug. Worth noting that, in clinical trials, hepatitis was not a side effect in adult patients receiving this drug, although hepatitis was observed only in paediatric patients taking doses for epilepsy treatment. This condition is usually reversible, subsides gradually and enzymes return to their normal level once the causative drug is withdrawn (an information you did not clarify, Did the liver enzymes returned back to their normal level once you stopped Gabapentine?. Have you been receiving any other drugs at that time?). For the anaemia and B12 deficiency, it needs to be properly investigated since it is not an acute condition that requires treatment according to the underlying cause. These conditions include, chronic gastritis, gastric ulcers, chronic dyspepsia, chronic malnutrition and malabsorption.
Dilantin also causes, hyperglycaemia, hepatitis, gastrointestinal upset as well as haematological complications, which means you have to be followed up carefully with your physician since you have experienced symptoms suggestive of these side effects before.
Although your endoscopic evaluation was normal, I recommend you to be on close follow up with your doctor and to update him with any symptoms.
Best regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here